Texas, 2012

High Wind in Texas, May 27, 2012

May 27, 2012 · NWS LUB · 1 event in 1 county or zone

A small band of showers began decaying in the extreme southwest South Plains shortly after midnight CST. High winds from a developing wake low proceeded to spread north and a few Texas Tech Mesonet stations recorded sustained winds of 40 mph for up to 15 minutes in duration.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LUB wrote it up.

A small band of showers began decaying in the extreme southwest South Plains shortly after midnight CST. High winds from a developing wake low proceeded to spread north and a few Texas Tech Mesonet stations recorded sustained winds of 40 mph for up to 15 minutes in duration. During this time, a mesonet station in southwest Hockley County recorded a wind gust to 65 mph.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lubbock, TX wrote its last area forecast discussion before the first event at May 26, 10:38 PM CST, 1 hour 57 minutes earlier.

Area forecast discussion, May 26, 10:38 PM CST, 1 hour 57 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LUBBOCK TX
1138 PM CDT SAT MAY 26 2012

.AVIATION...
AREA OF SHRA/TSRA ABOUT 50SW LBB IS FORECAST TO DECAY WHILE
TRACKING SOUTH OF THE TERMINAL OVERNIGHT...SO PREVIOUS TEMPO TSRA
MENTION WAS REMOVED. GREATEST THREAT TO VFR CONDITIONS WILL BE IN
THE FORM OF SOME STRATUS EXPECTED EARLY SUN MORNING AS IMPROVED
DEWPOINTS ADVECT NORTHWEST FROM THE CONCHO VALLEY. SINCE THIS
THREAT APPEARS RATHER NARROW IN TIME...OPTED TO CARRY TEMPO MVFR
AT LBB WITH ONLY SCT LAYERS AT CDS WHERE CONFIDENCE IS MUCH LESS.
BY MID-DAY...A DRYLINE SHOULD STALL BETWEEN CDS AND LBB...BUT ONLY
A SLIM CHANCE OF TSRA DEVELOPMENT EXISTS GIVEN STRONGER CAPPING
AND REDUCED LIFT.

&&

.PRELIMINARY POINT TEMPS/POPS...
FRIONA        62  88  53  86  57 /  30  10  10  10  10
TULIA         67  90  53  87  63 /  20  10  10  10  10
PLAINVIEW     68  90  55  90  64 /  20  10  10  20  20
LEVELLAND     66  90  57  91  63 /  30  10  10  20  20
LUBBOCK       70  91  62  91  64 /  20  20  20  20  20
DENVER CITY   65  92  63  91  63 /  40  10  10  20  20
BROWNFIELD    65  92  63  92  64 /  20  20  20  20  20
CHILDRESS     72  94  66  91  67 /  10  20  20  20  20
SPUR          71  91  65  93  67 /  10  20  20  20  20
ASPERMONT     72  93  66  93  69 /  10  20  20  20  20

&&

.LUB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

93
Hazardous weather outlook, May 26, 9:51 PM CST, 2 hours 44 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE LUBBOCK TX
1051 PM CDT SAT MAY 26 2012

TXZ021>044-280400-
PARMER-CASTRO-SWISHER-BRISCOE-HALL-CHILDRESS-BAILEY-LAMB-HALE-
FLOYD-MOTLEY-COTTLE-COCHRAN-HOCKLEY-LUBBOCK-CROSBY-DICKENS-KING-
YOAKUM-TERRY-LYNN-GARZA-KENT-STONEWALL-
1051 PM CDT SAT MAY 26 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE EXTREME SOUTHERN TEXAS
PANHANDLE...SOUTH PLAINS AND ROLLING PLAINS.

.DAY ONE...TONIGHT

THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THE DRYLINE MAY INITIATE VERY ISOLATED STRONG OR SEVERE
THUNDERSTORMS SUNDAY AFTERNOON AND EVENING. BY LATE IN THE DAY ON
MEMORIAL DAY...A STALLING COLD FRONT COULD FOCUS AN EVEN GREATER
COVERAGE OF STRONG AND SEVERE THUNDERSTORMS OVER MUCH OF THE
OUTLOOK AREA.

In the hours before

Special weather statement, May 26, 6:36 PM CST, 5 hours 59 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LUBBOCK TX
736 PM CDT SAT MAY 26 2012

TXZ027-270100-
BAILEY-
736 PM CDT SAT MAY 26 2012

...STRONG THUNDERSTORM APPROACHING WESTERN BAILEY COUNTY...

AT 736 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER FAR EAST-CENTRAL ROOSEVELT COUNTY BETWEEN
ROGERS AND CAUSEY...MOVING NORTHEAST AT 40 MPH.

THIS STRONG THUNDERSTORM WILL AFFECT RURAL AREAS OF WESTERN BAILEY
COUNTY WITH HALF-INCH DIAMETER HAIL...OCCASIONAL CLOUD TO GROUND
LIGHTNING...AND BRIEF WIND GUSTS TO 50 MPH.

SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED.

LAT...LON 3431 10304 3431 10285 3421 10275 3397 10291
      3390 10304 3391 10304
TIME...MOT...LOC 0036Z 209DEG 35KT 3398 10309

MCZ
Special weather statement, May 26, 7:03 PM CST, 5 hours 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LUBBOCK TX
803 PM CDT SAT MAY 26 2012

TXZ021-027-270130-
BAILEY-PARMER-
803 PM CDT SAT MAY 26 2012

...STRONG THUNDERSTORM IN NORTHWEST BAILEY COUNTY APPROACHING
SOUTHERN PARMER COUNTY...

AT 758 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM IN NORTHWESTERN BAILEY COUNTY MOVING NORTHEAST
AT 40 MPH.

PENNY SIZE HAIL...WINDS UP TO 50 MPH AND OCCASIONAL CLOUD TO GROUND
LIGHTNING CAN BE EXPECTED WITH THIS STORM.

MOTORISTS ALONG HIGHWAY 84 BETWEEN MULESHOE AND FARWELL SHOULD
PREPARE FOR PENNY SIZE HAIL AND STRONG WIND GUSTS. PERSONS OUTDOORS
ARE URGED TO SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS
PASSED.

LAT...LON 3447 10297 3448 10278 3434 10265 3412 10290
      3415 10304 3418 10304
TIME...MOT...LOC 0100Z 211DEG 37KT 3421 10294

MCZ
Special weather statement, May 26, 8:28 PM CST, 4 hours 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LUBBOCK TX
928 PM CDT SAT MAY 26 2012

TXZ033-039-270315-
COCHRAN-YOAKUM-
928 PM CDT SAT MAY 26 2012

...LINE OF STRONG THUNDERSTORMS APPROACHING YOAKUM AND COCHRAN
COUNTIES...

AT 922 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF STRONG THUNDERSTORMS LOCATED FROM 33 MILES NORTHWEST OF
PLAINS...TO 22 MILES SOUTHWEST OF DENVER CITY. THESE STORMS WERE
MOVING EAST-NORTHEAST AT 40 MPH.

WIND GUSTS UP TO 55 MPH AND OCCASIONAL CLOUD TO GROUND LIGHTNING ARE
LIKELY WITH THIS LINE OF STORMS.

GUSTY WINDS MAY CAUSE SMALL BRANCHES TO BE BLOWN DOWN...AND LOOSE
OBJECTS TO BLOW AROUND. SEEK SHELTER IN A STURDY STRUCTURE UNTIL
THESE STORMS HAVE PASSED.

LAT...LON 3383 10304 3383 10262 3296 10259 3296 10306
TIME...MOT...LOC 0226Z 252DEG 33KT 3346 10326 3281 10311

MCZ

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 high wind. Local standard time, as filed.

High Wind, Hockley

When
May 27, 12:35 AM CST
Where
Hockley forecast zone
Measured
56 kt (64 mph) measured gust
Reported by
Mesonet
Coordinates
33.608, -102.343 (the zone’s center; the record gives no point)

A Texas Tech University mesonet station located 8WSW of Sundown measured a wind gust to 65 mph. No reports of damage were received.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2012Every state in 2012This day in weather historyWarnings in Texas, May 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 373357.